Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 41, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 4, 2019, 2:18 PM CDT for DeSoto County, Mississippi; Shelby County, Tennessee. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2019, 2:18 PM CDT (19:18 UTC)
- Expired
- Aug 4, 2019, 3:45 PM CDT
- In force
- 87 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties DeSoto County, MS, Shelby County, TN
The radar
The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1011 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
618
WGUS54 KMEG 041918
FFWMEG
MSC033-TNC157-042215-
/O.NEW.KMEG.FF.W.0041.190804T1918Z-190804T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
218 PM CDT Sun Aug 4 2019
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in western Tennessee...
* Until 515 PM CDT.
* At 218 PM CDT...Doppler Radar estimates 1 to 2 inches of rain has
occurred over the past hour. Showers and thunderstorms will
produce an additional 1 to 2 inches of rain over the next hour.
* Some locations that will experience flooding include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, Memphis, Southeast Memphis, Downtown Memphis,
Southwest Memphis, Whitehaven, Midtown Memphis, Lynchburg, Lenow,
Parkway Village, White Station, Handy Corner, Capleville and Plum
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3513 9007 3514 9006 3515 9007 3519 9007
3519 8970 3499 8969 3499 8972 3494 8972
3494 9008
$$2 follow-up statements
346
WGUS74 KMEG 041948
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
248 PM CDT Sun Aug 4 2019
MSC033-TNC157-042215-
/O.CON.KMEG.FF.W.0041.000000T0000Z-190804T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Shelby TN-
248 PM CDT Sun Aug 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN DESOTO AND SOUTHEASTERN SHELBY COUNTIES...
At 246 PM CDT, Doppler Radar estimates up to 2 inches of rain has
occurred over the past hour. Thunderstorms are diminishing across
the warning area however runoff will continue along with the threat
of flash flooding.
Some locations that will experience flooding include...
Bartlett, Southaven, Collierville, Germantown, Olive Branch, Horn
Lake, Cordova, Memphis, Southeast Memphis, Downtown Memphis,
Southwest Memphis, Whitehaven, Midtown Memphis, Lynchburg, Lenow,
Parkway Village, White Station, Handy Corner, Capleville and Plum
Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3513 9007 3514 9006 3515 9007 3519 9007
3519 8970 3499 8969 3499 8972 3494 8972
3494 9008
$$775
WGUS74 KMEG 042045
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
345 PM CDT Sun Aug 4 2019
MSC033-TNC157-042054-
/O.CAN.KMEG.FF.W.0041.000000T0000Z-190804T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeSoto MS-Shelby TN-
345 PM CDT Sun Aug 4 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN DESOTO AND SOUTHEASTERN
SHELBY COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3513 9007 3514 9006 3515 9007 3519 9007
3519 8970 3499 8969 3499 8972 3494 8972
3494 9008
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:30 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 4, 12:30 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1230 PM CDT Sun Aug 4 2019 .DISCUSSION... Updated for aviation discussion && PREV DISCUSSION... /issued 341 AM CDT Sun Aug 4 2019/ There are a few light showers on the radar early this morning widely scattered across the Midsouth with a little patchy fog, mainly near the Tennessee River. Skies are mostly cloudy with light wind. Temperatures are mainly in the low to middle 70s and probably won't cool more than another degree or two prior to sunrise. A broad ridge remains in place across the Western US with a trough over and East of the Great Lakes. North to Northwest flow is in place from the Northern Plains across most of the Mississippi River Valley. A weak shortwave tracking through this pattern looks like it will be just enough to enhance showers and thunderstorms across the Midsouth today, especially when coupled with the instability provided by afternoon heating. Guidance suggests the highest instability, over 2,000 Joules of CAPE, will be over West TN this afternoon, with generally 1,500 to 2,000 J/KG elsewhere. Storms will likely diminish in both coverage and intensity after sunset. No severe weather is expected, although any thunderstorm this time of year has the potential to produce strong wind, frequent lightning and locally heavy rain. Temperatures may be held in check a bit this afternoon due to clouds and rain, but given the fact that we had at least a few showers and clouds around yesterday and managed to exceed 90 degrees across most of the area, I still think most of the region will approach 90 degrees. Flow aloft will become more Northwesterly early next week. Monday and Tuesday should be a bit drier, but isolated to scattered afternoon thunderstorms cannot be ruled out. Any weak disturbances tracking through this flow could enhance our chance of rain once again. Late in the work week, it looks like a weak cold front will approach the Midsouth, perhaps stalling along the Interstate 40 corridor over the weekend. If this scenario pans out, we could see enhanced rain chances again ahead of and along the boundary Friday through the weekend. Weak surface high pressure should help suppress convection until peak heating. High temperatures should remain near to slightly below normal. 30 && .AVIATION... Scattered TSRAs this afternoon into early this evening otherwise mainly VFR conds. Fog is possible overnight and its intensity will be dictated by where the rain falls so for now went 4-6SM in TAF sites. Winds will be mainly light outside of TSRAs...generally NE 5-7 kts diminishing to below 5 kts tonight. Expect less areal coverage of TSRAs Monday afternoon. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Aug 4, 3:55 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 355 AM CDT Sun Aug 4 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-051100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 355 AM CDT Sun Aug 4 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Aug 4, 1:43 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Memphis TN 143 PM CDT Sun Aug 4 2019 MSZ001-TNZ088-041930- DeSoto MS-Shelby TN- 143 PM CDT Sun Aug 4 2019 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT FOR... Northeastern DeSoto County in northwestern Mississippi... Southeastern Shelby County in western Tennessee... At 143 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Southeast Memphis, or near Germantown. This storm was nearly stationary. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northeastern DeSoto and southeastern Shelby Counties should monitor this storm closely. LAT...LON 3500 9000 3515 8997 3516 8973 3493 8978 TIME...MOT...LOC 1843Z 277DEG 1KT 3509 8990
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:40 PM CDT | Areal Flood Advisory | MEG | DeSoto | 2 hr |
| Aug 4, 2:25 PM CDT | Special Weather Statement | MEG | Quitman | 50 min |
| Aug 4, 2:40 PM CDT | Areal Flood Advisory | MEG | DeSoto | 2 hr |
| Aug 4, 3:10 PM CDT | Special Weather Statement | MEG | Tallahatchie | 50 min |
| Aug 4, 4:14 PM CDT | Special Weather Statement | MEG | Calhoun | 31 min |
| Aug 4, 4:49 PM CDT | Special Weather Statement | MEG | Chickasaw | 26 min |
| Aug 4, 5:19 PM CDT | Special Weather Statement | MEG | Monroe | 26 min |
| Aug 4, 5:41 PM CDT | Special Weather Statement | MEG | Pontotoc | 34 min |
| Aug 4, 5:47 PM CDT | Special Weather Statement | MEG | Monroe | 28 min |
| Aug 4, 6:10 PM CDT | Areal Flood Advisory | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 2 hr |
| Aug 4, 1:43 PM CDT | Special Weather Statement | MEG | Shelby | 47 min |
| Aug 4, 6:54 PM CDT | Special Weather Statement | MEG | McNairy | 36 min |
Nearby
Flash Flood Warnings in Mississippi, 2019Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.